Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

May 24, 2018Emanuel County, Georgia

NWS Atlanta, GA issued this special weather statement at May 24, 2018, 2:13 PM EDT for Emanuel County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 2:13 PM EDT (18:13 UTC)
Expired
May 24, 2018, 2:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA

County Emanuel County, GA

The radar

The Robins AFB radar (KJGX), 110 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS82 KFFC 241813
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
213 PM EDT THU MAY 24 2018
 
GAZ086-241845-
Emanuel GA-
213 PM EDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EMANUEL COUNTY UNTIL
245 PM EDT...

At 213 PM EDT...a strong thunderstorm was near Stillmore, or 10 miles
west of Metter...moving east at 15 mph.

  HAZARD...Frequent lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can 
           hear thunder...you are close enough to be struck by 
           lightning. Heavy rain may cause temporary street flooding 
           especially in poor drainage areas.

Some locations in the path of this storm include
Stillmore and Oak Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3252 8215 3248 8218 3243 8219 3235 8225
      3235 8227 3242 8233 3259 8221 3253 8213
TIME...MOT...LOC 1813Z 277DEG 13KT 3240 8225 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 24, 12:03 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 24, 12:03 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1203 PM EDT Thu May 24 2018

.UPDATE...
Portions of west-central GA received an abundance of precipitation
over the last 24 hours. Some locations reported 5 to nearly 9
inches of rain, much of which fell last night. This is associated
with an area of low pressure across that region that has since
drifted further east with loss of mid level support. However, we
are starting to already see showers increase this hour near Macon
as the low continues to spin and remain fairly stationary. We
anticipate this area will see precipitation blossom through the
afternoon with east-central GA next up for the more widespread
heavy showers and thunderstorms. However, west-central GA may see
some showers/thunderstorms retrograde back into their region
later this afternoon/evening. While central GA will see a lot of
activity, the surface low may lift slightly north bringing more
rain east of Atlanta Metro and Athens.

Because of the above rationale, a Flash Flood Watch will be
issued through Saturday morning across a good portion of
north/central Georgia.

&&

.PREV DISCUSSION... /Issued 746 AM EDT Thu May 24 2018/

PREV DISCUSSION... /Issued 445 AM EDT Thu May 24 2018/

SHORT TERM /Today through Friday/...
The area of mid-level low pressure and associated vort max is still
in place over the area, with little changes in the moist airmass
we've been in for days. PW's will still be high (1.8-2.0 inches)
through the short term so any storms will be efficient rainfall
producers with high rainfall rates possible. Flash flooding could
also be a concern for any areas where heavy rain lingers.

The complex of storms currently on radar in west central GA has been
producing heavy rainfall in the area, but should diminish some by
later this morning. The Flash Flood Watch is still in place through
15z and based on model trends it currently looks okay. Will continue
to monitor activity to determine if any changes to the watch are
necessary. Scattered showers and thunderstorms are still expected to
fire up this afternoon and into the evening. Although activity will
be mostly diurnally driven, activity could again linger into the
overnight hours tonight as well. Expecting scattered showers and
thunderstorms again on Friday with a focus of precip in east central
GA as the mid-level wave moves northeast. Similar to today a strong
thunderstorm isn't out of the question with a threat for heavy
rainfall.

QPF values through the short term period are around 1 to 2.5
inches with the bulk of the precip in central GA. As such, WPC
currently has central GA in a marginal risk for excessive rainfall
today and a marginal to slight risk in far east central GA for
Friday.

Max temps are generally in the 80s today, with 70s and 80s for
Friday. Low temps are expected to be in the 60s.

Reaves

LONG TERM /Friday Night through Wednesday/...
Rain is still expected every day through the extended...tho there
may be a glimmer of hope just outside of forecast period for a
pattern change. As we begin this forecast period on Friday
night...Pacific jet energy will help dig a trough across the western
GOM vicinity...while weak ridging downstream of this feature tries
to maintain existence across the SE and Mid Atlantic. A brief
glimpse of the tail end of several hi-res model runs reveals the
potential for a weak MCV to linger in place under the weak flow
pattern aloft which suggest that convection will likely be ongoing
into the night. This is supported by a plume of enhanced mid level
moisture noted in both the 00z EC and GFS. At this point it is
difficult to discern how long this convection will last but do think
its possible for it to last into Saturday morning. This being said
this feature looks to move north with time so could find the
atmosphere being somewhat more stable Saturday with less of a chance
for widespread thunderstorm development during hours of peak
heating. Therefore have lowered POPs for Saturday for now...tho
given absolutely no change in airmass it will still be possible for
at least some convection to initiate. Saturday's forecast may
ultimately depend on evolution of Friday/Friday night MCV /if even
present/.

As if this was not enough to focus on...will also be closely
monitoring the potential for a tropical wave across the southern
Gulf to strengthen into a tropical depression and potentially merge
with the developing trough to its north. For Saturday...this system
will not impact the local area altho very heavy rainfall will exist
to our south across the eastern GOM and Florida. By day's end
Saturday...the low should be located somewhere in the east-central
Gulf where strengthening should be well underway given absence of
land intrusions, moist air, and low shear. NHC currently outlines
this system as having a 70 percent chance of reaching at least
subtropical/tropical depression status.

Will see the tropical system begin to impact the local area by
Sunday as most guidance /ECMWF/NAM/ensembles/ indicate the low will
track into the northern GOM. This will place the CWA on the wetter
side and will allow for the influx of deep tropical moisture to
affect the state. Therefore...does not really matter the status of
the tropical system in the end because we will be receiving heavy
rainfall regardless. And unfortunately...this system will aid in the
development of an omega blocking pattern across the CONUS through at
least Tuesday. This means the feature will hardly move through that
time period and continue to create the potential for tropical
rainfall across the region. Right now current QPF values Sunday-
Tuesday are forecast in 2-4 inch range in addition to what has
already been received the last week or so. Flooding issues certainly
are a concern at this point. In term of severe weather...it is way
too early to determine and will rely on the evolution of the system
in the coming days.

As the blocking pattern breaks down by Wednesday...lingering lift
from the remnants of the system will exist and allow for continued
chances of rain and thunderstorms. However...there may be light at
the end of the tunnel as drier mid level ridging may try to build in
by the end of next week.

Kovacik

AVIATION...
12Z Update...
Mainly IFR with LIFR conditions across the TAF sites, with VCSH
at CSG and patchy dense fog near AHN. Expecting LIFR/IFR
conditions to lift by 14-15z with VFR conditions by 18z. Expecting
more scattered convection across the area this afternoon, with a
TEMPO for TSRA from 20z- 00z. Winds will remain light with an
easterly component, less than 7 kts during the day, with calm
winds possible at times through the forecast period.

//ATL Confidence...12Z Update...
Low to medium confidence on timing of IFR/MVFR cigs. Medium
confidence on all other elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          82  66  79  66 /  80  60  70  50
Atlanta         82  68  79  68 /  60  60  60  50
Blairsville     81  63  76  63 /  60  50  60  50
Cartersville    85  68  80  67 /  50  40  50  40
Columbus        84  70  85  69 /  60  50  60  50
Gainesville     81  66  76  66 /  70  60  70  50
Macon           81  69  83  67 /  70  60  70  50
Rome            87  68  82  67 /  40  30  40  40
Peachtree City  83  68  80  67 /  60  50  60  50
Vidalia         83  70  84  69 /  80  60  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....Kovacik
AVIATION...Reaves
Hazardous weather outlook, May 24, 5:15 AM EDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
515 AM EDT Thu May 24 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
515 AM EDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A lingering area of low pressure will continue to provide a focus
for shower and isolated thunderstorm development over portions of
central Georgia through the morning. The potential for flash
flooding will continue mainly across southwest portions of
central Georgia. A Flash Flood Watch remains in effect for this
area through 11am.

Isolated to scattered showers and thunderstorms are expected this
afternoon and evening across north and central Georgia. A strong
thunderstorm will be possible with the main hazards being gusty
winds, lightning, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms can be expected across the area
each day through Wednesday. On any given day, A few storms could
be strong with the main hazards being gusty winds, frequent
lightning and heavy rainfall. The best chance for thunderstorms
each day will be during the afternoon and evening hours. Localized
flooding will also be possible where storms remain over an area
for prolonged periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but spotters
are encouraged to submit reports of any severe or significant
weather and flooding.

In the hours before

Special weather statement, May 24, 2:08 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
208 PM EDT THU MAY 24 2018

GAZ108>110-241845-
Telfair GA-Wilcox GA-Dodge GA-
208 PM EDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR...
SOUTHEASTERN WILCOX AND SOUTHERN DODGE COUNTIES UNTIL 245 PM EDT...

At 207 PM EDT...a line of strong thunderstorms was along a line
extending from Rhine to Owensboro...and moving northeast at 10 mph.

  HAZARD...Frequent lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of these storms include
Abbeville, Milan, Rhine, Temperance, Browning and Antioch Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3210 8301 3197 8336 3185 8337 3186 8308
TIME...MOT...LOC 1807Z 228DEG 9KT 3198 8318 3188 8341
Special weather statement, May 24, 2:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
213 PM EDT THU MAY 24 2018

GAZ086-241845-
Emanuel GA-
213 PM EDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EMANUEL COUNTY UNTIL
245 PM EDT...

At 213 PM EDT...a strong thunderstorm was near Stillmore, or 10 miles
west of Metter...moving east at 15 mph.

  HAZARD...Frequent lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Stillmore and Oak Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3252 8215 3248 8218 3243 8219 3235 8225
      3235 8227 3242 8233 3259 8221 3253 8213
TIME...MOT...LOC 1813Z 277DEG 13KT 3240 8225

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:07 PM EDTSpecial Weather StatementFFCTowns23 min
May 23, 8:28 PM EDTSpecial Weather StatementFFCTowns32 min
May 24, 12:25 AM EDTSpecial Weather StatementFFCMeriwether, Talbot35 min
May 24, 1:06 AM EDTSpecial Weather StatementFFCMeriwether, Talbot24 min
May 24, 1:43 AM EDTFlash Flood WarningFFCTalbot6 hr
May 24, 1:45 AM EDTSpecial Weather StatementFFCMeriwether30 min
May 24, 1:47 AM EDTSpecial Weather StatementFFCMuscogee28 min
May 24, 2:17 AM EDTSpecial Weather StatementFFCChattahoochee, Muscogee28 min
May 24, 3:12 AM EDTSpecial Weather StatementFFCHarris33 min
May 24, 12:12 PM EDTFlash Flood WatchFFCBaldwin, Banks, Barrow, Bibb, Bleckley, Butts and 75 more39 hr
May 24, 2:08 PM EDTSpecial Weather StatementFFCDodge37 min
May 24, 2:15 PM EDTSpecial Weather StatementFFCGilmer45 min
May 24, 2:31 PM EDTSpecial Weather StatementFFCTreutlen29 min
May 24, 2:40 PM EDTSpecial Weather StatementFFCTelfair35 min
May 24, 2:48 PM EDTSpecial Weather StatementFFCEmanuel27 min
May 24, 3:00 PM EDTSpecial Weather StatementFFCGilmer30 min
May 24, 3:02 PM EDTSpecial Weather StatementFFCPulaski28 min
May 24, 3:14 PM EDTSpecial Weather StatementFFCLaurens31 min
May 24, 3:29 PM EDTSpecial Weather StatementFFCPulaski31 min
May 24, 3:34 PM EDTSpecial Weather StatementFFCGilmer26 min
May 24, 3:44 PM EDTSpecial Weather StatementFFCLaurens31 min
May 24, 3:53 PM EDTSpecial Weather StatementFFCDooly37 min
May 24, 3:58 PM EDTSpecial Weather StatementFFCGordon32 min
May 24, 4:31 PM EDTSpecial Weather StatementFFCHarris44 min
May 24, 7:04 PM EDTSpecial Weather StatementFFCClarke, Oconee41 min
May 24, 7:44 PM EDTSpecial Weather StatementFFCOconee, Walton46 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.